Alert archive / North Carolina / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 311, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 29, 2007, 2:06 PM EDT for Wilkes County, North Carolina. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 29, 2007, 2:06 PM EDT (18:06 UTC)
- Expired
- Aug 29, 2007, 2:30 PM EDT
- In force
- 24 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Wilkes County, NC
The radar
The Roanoke radar (KFCX), 121 km from the middle of the area, began a volume at 18:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.1 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 365 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 988 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 1:47 PM EDT, 19 minutes earlier.
Area forecast discussion, Aug 29, 1:47 PM EDT, 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 147 PM EDT WED AUG 29 2007 .SYNOPSIS... A FRONTAL BOUNDARY REMAINS STALLED OVER SOUTH CAROLINA AS SURFACE HIGH PRESSURE RIDGES DOWN THE EAST COAST. OUTSIDE OF ISOLATED SHOWERS AND STORMS...DRY AND WARM CONDITIONS WILL PREVAIL THROUGH THE PERIOD. THE UPPER PATTERN CHANGES LATE IN THE WEEK WITH SHORTWAVE ENERGY MOVING THROUGH THE GREAT LAKES REGION AND PUSHING A RATHER SIGNIFICANT FRONT INTO THE REGION THIS WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... LOW CLOUDS AND FOG WILL PERSIST IN THE BCB-PSK CORRIDOR UNTIL LUNCH TIME. HAVE KICKED UP CLD COVER HERE...THINKING LIKE YESTERDAY THEY WILL BREAK OUT 18Z ISH. SUN BECOMING WEAKER AS WE APPROACH FALL...AND A MONTH FROM NOW A LAYER LIKE THIS WILL HOLD PROB ALL DAY. MODEL H85 TEMPS ACTUALLY A DEGREE OR TWO COOL BASED UPON 12Z RNK RAOB. THUS...HAVE INC MAX T GRID 1-3F ACROSS THE BOARD...EXCEPT IN BCB-PSK FOG ZONE. BASICALLY...HAVE GONE ABV MAV MOS BY A FEW DEGREES. TRICKY POPS TODAY...AS YESTERDAY VERY DRY PROFILE WAS STILL ABLE TO PRODUCE SPOTTY INCH OR SO OF RAINFALL UNDER ISOLATED STORMS IN NE MONTGOMERY COUNTY. THERE IS A WEAK SHRTWV NE OF HTS..AND THIS WILL MOVE NORTH OF GREENBRIER BY THIS PM. WEAK MIDLEVEL Q VEC CONVERGENCE AND ELEVATED HEAT SOURCE MAY JUST BE ENOUGH OF A NUDGE FOR A FEW STORMS TO POP SOMEWHAT FARTHER NORTH THAN YESERDAY...NEAR LWB...BUT WE ARE STILL ONLY TALKING 20% AT BEST. HIGHEST POPS IN NW NC MOUNTAINS...WHICH WAS MOST ACTIVE SPOT YESTERDAY. DID EXTEND SLT CH INTO LYH EARLY THIS EVENING...IF STORMS DUE FORM ALONG HIGHER ELEVATIONS NORTH AND WEST...SSE STORM MOTION MAY ALLOW THEM TO GET BRUSHED. LIKE LAST NIGHT...CANT RULE OUT AN ISOLATED STORM ALONG THE BLUE RIDGE THROUGH THE NIGHT. && .SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/... TONIGHT AND THURSDAY UPPER RIDGING OVER THE SOUTHEAST WILL RETROGRADE BACK INTO THE WESTERN HALF OF THE COUNTRY WITH UPPER FLOW OVER THE EAST FLATTENING OUT AND BY LATE THURSDAY BECOMING NORTHWEST AND DIFLUENT. THIS CHANGE WILL BRING A COLD FRONTAL BNDRY THROUGH THE OHIO VALLEY WITH THE FRONT PUSHING INTO THE SOUTHERN APPS THURSDAY NIGHT AND FRIDAY. IT APPEARS CONVECTION WITH THE FRONT WILL BE SCTD AT BEST WITH LIMITED MOISTR AND INSTABILITY...BUT THE FRONT WILL BE MOVING QUITE SLOWLY AND MAY NOT CLEAR THE AREA UNTIL SATURDAY NIGHT. THIS WILL INCREASE A BIT THE OVERALL CHANCES OF SEEING PCPN THRU THE PERIOD. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... NOT MUCH COOLER AIR TO SPEAK OF BEHIND THIS BOUNDARY...AS THE COOLING WE DO EXPERIENCE WILL PUSH INTO THE CWA ON THE HEELS OF NE FLOW WITH HIGH PRESSURE BUILDING INTO THE MIDDLE ATLANTIC. A DRY...NORMAL OR SLIGHTLY BELOW NORMAL HOLIDAY WEEKEND IS EXPECTED...WITH H85 TEMPS FALLING TO ABOUT 13C UNDER HIGH PRESSURE ON MONDAY MORNING. DID PLACE SOME SLT CHC POPS AGAIN IN EXTREME SW WITH RETURN FLOW BRINGING MORE MOIST AIR BACK INTO THE CWA...ALLOWING FOR ISOLATED STORMS...PROBABLY SIMILAR TO WHAT HAS HAPPENED THUS FAR TODAY. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... ALTHOUGH MORE CLOUDS MAY BE APPROACHING FROM THE WEST TOWARDS DAWN THAN THIS MORNING...FOLLOWED THIS MORNINGS PATTERN FOR IFR/LIFR VIS AT LWB...WITH IMPROVEMENT BY EARLY MORNING. CLDS BUILDING EAST OF THE BOUNDARY THROUGH THE OHIO VALLEY 10Z AND ONWARDS MAY ALLOW CONDITIONS TO IMPROVE FASTER. VALLEY FOG DEVELOPMENT SHOULD LOOK SIMILAR TO THIS MORNING...PERHAPS SOMEWHAT LESS IN THE VALLEYS NEAR BCB-PSK CORRIDOR IF THEY REMAIN DRY THIS PM AND TONIGHT. THE AFOREMETIONED BOUNDARY POSES THE GREATEST THREAT TO LWB AT THE END OF THE TAF PERIOD...BUT POSSIBLY NOT UNTIL 22Z. FOR NOW JUST USED VCTS AT BLF...THEY COULD ALSO HAVE A PREDOMINATE TSRA LATER THURSDAY PM. COLD FRONT WILL DISSIPATE BEFORE CROSSING CENTRAL VA THUR NIGHT...BUT ENOUGH OF IT WILL REMAIN FOR STORMS SE OF LWB THROUGH THE AFTERNOON FRIDAY...WITH TEMPO IFR CONDITIONS IF TERMINALS TAKE DIRECT HITS. AS HIGH PRESSURE CROSSES INTO THE MIDDLE ATLANTIC THIS WEEKEND...LYH MAY EXPERIENCE A FEW MORINGS OF IFR CIGS AFTER MIDNIGHT EACH DAY WITH STRONG NE FLOW DEVELOPING. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH NEAR TERM...KM SHORT TERM...JH LONG TERM...JH AVIATION...KM
Hazardous weather outlook, Aug 29, 3:31 AM EDT, 10 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 331 AM EDT WED AUG 29 2007 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-300745- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 331 AM EDT WED AUG 29 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 29, 2:04 PM EDT, 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 204 PM EDT WED AUG 29 2007 NCZ019-291815- WILKES NC- 204 PM EDT WED AUG 29 2007 AT 202 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES SOUTH OF TRAPHILL...OR ABOUT 3 MILES EAST OF DOCKERY...MOVING SOUTHEAST AT 10 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...ROARING RIVER...RONDA AT 215 PM EDT... EXPECT RAINFALL AMOUNTS OF AN INCH DURING THE NEXT HOUR. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. KM
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 5:16 PM EDT | Severe Thunderstorm Warning | RNK | Stokes, Surry | 30 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.